Short-Term Side Effects of Chemotherapy
The side effects you’ll likely have depend on the chemotherapy drugs you’ll be given.
It may be helpful to download and print Susan G. Komen®‘s Questions to Ask Your Doctor About Chemotherapy and Side Effects resource and take it with you to your next doctor appointment. There’s plenty of space to write down the answers to these questions, which you can refer to later.
There are other Questions to Ask Your Doctor resources on many different breast cancer topics you may wish to download. They are a nice tool for people recently diagnosed with breast cancer, who may be too overwhelmed to know where to begin to gather information.
Learn about long-term side effects of chemotherapy.
Hair loss (alopecia)
Hair loss is a well-known side effect of chemotherapy.
Though it’s most visible on your head, hair loss may occur all over your body (including your eyebrows and pubic hair).
With some chemotherapy drugs, including doxorubicin (Adriamycin), paclitaxel (Taxol) and docetaxel (Taxotere), you almost always lose your hair.
Your scalp may be tender during this time.
Coping with hair loss
Losing your hair is hard. As with breast surgery, it affects a part of your body often tied to your identity.
Using a gentle shampoo and washing your hair less often may help reduce some hair loss.
Some people cut their hair short once they start chemotherapy to prepare for the loss of their hair. This may help you feel in control.
Scalp cooling may slightly reduce hair loss [15-18]. With scalp cooling, you wear a special cap filled with a very cold substance before, during and after each chemotherapy session. The extreme cold temperature of scalp cooling is uncomfortable.
Two studies have found scalp cooling may reduce hair loss by 50 percent or more for some women getting only taxane-based chemotherapy (with no anthracycline-based chemotherapy) [15-16]. Scalp cooling appears to be less effective at preventing hair loss for women getting an anthracycline-based chemotherapy [6,15].
For some women, enough hair is preserved that they don’t mind going out without a wig or other head covering. However, you may still lose enough hair despite scalp cooling that you prefer to wear a wig or other head covering.
Scalp cooling may not be covered by yourinsurance, so you’ll likely have to pay for at least some of it. Talk with your health care provider about whether scalp cooling is right for you (and if so, how to use it).
Wigs, hats and scarves
Wigs, hats and scarves may help you cope with hair loss.
If you’re thinking about wearing a wig, you may want to pick one out before you start chemotherapy to find a good match for your natural color and cut. Or, you could try something new.
Many insurance plans cover all or part of the cost of a wig if the claim includes a health care provider’s prescription or letter.
When will hair grow back?
Hair will begin to grow back 1-2 months after treatment ends, though it may be a different color and texture than it was before. It often comes in curlier.
Your head may be itchy as your hair grows back.
Hair texture will return to normal over many months.
You may dye, color or treat your hair whenever you like.
A note if you are traveling by air
|Susan G. Komen® wants to ensure people who have breast cancer are treated with respect and dignity.|
When you travel by air, these steps may be helpful:
Learn about TSA screening if you wear a breast prosthesis.
Learn about TSA screening if you wear a compression sleeve.
If you have concerns about airline security screening, visit the TSA website.
Nausea and vomiting
Some (but not all) chemotherapy drugs cause nausea and vomiting.
To help prevent and control nausea and vomiting, your health care provider will prescribe anti-nausea medications and give you instructions on how to use them.
The anti-nausea medications you get depend on the chemotherapy drugs you are given.
The National Comprehensive Cancer Network (NCCN) has a booklet with more information on preventing and coping with nausea and vomiting.
Tips to manage nausea
Some people report marijuana may be helpful for nausea and vomiting . However, medical marijuana is not legal in every state.
The National Cancer Institute has more information marijuana and nausea related to chemotherapy.
Some chemotherapy drugs (and some HER2-targeted therapy drugs) can cause diarrhea. Bowel movements may become more frequent and/or looser. You may also have cramping and gas.
Some ways to manage diarrhea are listed below. Talk with your provider about which over-the-counter diarrhea medication to take and take it as prescribed. You may need prescription medicine.
Keep track of the number of bowel movements you have. If you’re having more than 4 loose bowel movements a day or the diarrhea doesn’t improve after 2 days, let your provider know. These are signs the diarrhea is serious and needs medical care.
If the diarrhea improves after 1-2 days, you may begin eating small, regular meals again .
Ways to manage diarrhea
|Adapted from select sources [20-21].|
Fingernail and toenail weakness
Some chemotherapy drugs (such as paclitaxel and docetaxel) can damage your fingernails and toenails. The nails may:
- Become brittle and sore
- Develop ridges
- Get darker
- Fall off
Like hair loss, nail problems are short-term.
Keeping your nails short during treatment may make nail care easier. Your nails will return to normal once chemotherapy ends.
You can use nail polish whenever you wish.
Chemotherapy drugs (including vinorelbine, cisplatin and taxanes such as paclitaxel and docetaxel) can cause nerve damage.
If this happens, you may feel a burning or shooting pain or numbness (neuropathy), usually in your fingers or toes.
These side effects almost always go away after chemotherapy ends, but it may take weeks or months. In some cases, the numbness or pain can persist.
Muscle pain (myalgia)
Chemotherapy can also cause muscle pain (myalgia) or numbness.
If you have pain or numbness, tell your health care provider right away. Your provider may want to adjust your chemotherapy plan to ease these symptoms.
Your provider may also prescribe mild pain relievers or suggest other treatments to ease your symptoms.
Learn more about managing pain related to treatment.
Mouth and throat sores (mucositis, stomatitis)
Some chemotherapy drugs (including doxorubicin and docetaxel) can harm the tissues that line your mouth and throat, causing sores (called mucositis or stomatitis). Low white blood cell counts can also cause mouth sores.
Mouth and throat sores can make it painful to eat and drink. These sores go away once chemotherapy ends.
Chemotherapy can also cause thrush, a fungal infection in the mouth and throat.
If you have any pain or see any changes in your mouth or throat, tell your health care provider. Your provider can prescribe a special mouthwash or other medication to relieve the pain and treat mouth and throat sores, and thrush.
Chemotherapy can cause fatigue (extreme tiredness). Fatigue is mainly a short-term problem, but for some, it can persist [24,36].
You may feel like you don’t have any energy and may feel tired all of the time. Resting may not help.
Regular exercise, even just walking for 20 minutes every day, may help reduce fatigue [22-24,37]. Getting a good night’s sleep is also important.
Talk with your health care provider if you are fatigued or have problems sleeping (insomnia).
Learn more about fatigue and insomnia.
Other short-term side effects
Chemotherapy drugs can cause other short-term side effects, including:
- Menopausal symptoms (such as hot flashes)
- Sleep disorders (insomnia)
- Temporary loss of menstrual periods (amenorrhea)
- Weight gain
Unfortunately, some of these side effects, such as loss of menstrual periods and weight gain, may last after treatment ends.
Chemotherapy can cause a drop in the red blood cell count (called anemia).
Anemia can cause fatigue and shortness of breath. It can also make you look pale.
Sometimes, anemia can be treated by increasing iron or folate in your diet. Severe anemia can be treated with a blood transfusion.
Growth factors, such as erythropoietin (Procrit, Epogen and Aranesp) and similar drugs can increase red blood cell count. However, safety studies have raised questions about whether people with breast cancer should get erythropoietin (for more on these safety studies, visit the FDA website).
Chemotherapy can cause a drop in the white blood cell count (called leukopenia or neutropenia).
Some chemotherapy plans include white blood cell growth factors such as filgrastim (Neupogen), tbo-filgrastim (Granix), pegfilgrastim (Neulasta) and pegfilgrastim-jmdb (Fulphila).
These growth factors help you maintain white blood cell counts and reduce the risk of infection while undergoing chemotherapy.
Growth factors are given by injection. A nurse can inject these medications, or you can learn to do it yourself at home.
Learn about long-term side effects of chemotherapy.
SUSAN G. KOMEN® SUPPORT RESOURCES
TOOLS & RESOURCES